Coming off antidepressants – the reality 

So I made the decision a little while back to start to come off my anti-depressants. For those who are interested I have been on Venlafaxine for the past 12 months on a dose of about 75mg, reduced from 150mg initially. 

The thing about venlafaxine is that they were very effective but my god the side effects were horrendous. I had night sweats, nausea and heart palpitations for the first 6 months and so it made me a little nervous about what was going to happen when I came off them. 

So what was the plan? 

After speaking with my doctor we decided that I would start by taking one tablet every other day for a week or two, then every two days etc… until I eventually came off them all! 

It’s so difficult to know what the best course of action is but I was warned it would be a difficult journey and one that I should neither rush or slow down too much, so the plan above seems to work quite well. 

The reality of coming off them

Well I’m 2 weeks in and I have just started to take one tablet every 2 days. To say that I am struggling is a real understatement. For the first 24 hours I feel fine but as soon as those hours are up I feel dizzy, I get heart palpitations and feel very tearful and anxious. As of yet the symptoms haven’t eased up at all, in fact the less I take the worse it is getting – but I hope that the more time goes on it will get easier. 

So what am I doing to help these symptoms?  

  • I am leaning heavily on John to check that my reactions to things are not too extreme (poor guy!); I’m trying so hard to keep my emotions measured and am trying to keep smiling and positive for John and Rupert! 
  • I am also practicing yoga every day at the moment to help regulate my breath and heart rate and to stop my anxiety getting on top of me. I find a nice relaxed and soft vinyasa practice is really helping me find space and rhythm in my body.

It is not the most fun I’ve ever had but I know that it is worthwhile and the best course of action. 

I will let you know how I am getting on! 

A xx

4 thoughts

  1. I really do not mean to intrude but your tapering protocol may be unnecessarily risky. Fundamentally, it is medically unethical, but it is really hard to get good advice about quitting drugs like antidepressants. Skipping doses instead of reducing doses is oftentimes a recipe for disaster and can involve worse or longer lasting withdrawal symptoms than a slow and gradual taper.

    I recommend reading through places like http://survivingantidepressants.org/index.php?/forum/14-tapering/ to learn more about tapering options and how other patients have responded to various kinds of attempts. This website is not provided out of correction, but rather a genuine fear for your health.

    I am not a doctor and have no say in your decisions on the matter, but thought you deserved a heads up about the possible dangers involved in dose-skipping as a discontinuation method. Start/stop methods of discontinuation can be like pulling serious g’s with rapid accelerations and decelerations instead of gradually reducing speed without jamming on the brakes or zooming back to 300mph in mere moments over and over again.

    It is not generally easy either way, of course, but you might find a slower and more stable taper less painful or disabling. Here is a link to that website selected from the table of contents in the earlier link which talks about gradual tapering for quicker reference: http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/ You shouldn’t have to endure drastic changes every 24 hours.

    I’ve kicked venlafaxine and I really hope you can get through it without too much more trouble, no matter your method of discontinuation. Physical dependence is no joke, and some people have problems lasting months or years instead of just weeks. Yoga and a support network are great ways to reduce the risks that come with trying to quit an antidepressant; keep up the positive attitude. And, once again, sorry for intruding.

    Like

  2. Reading this I think I will stay on mine. My doctor advised me to not come off of them until next spring bcs usually winter is a tough time for people with depression but even then I’m not sure if I will be ready. Now that I am finally taking something I feel like a completly different person and I can finally enjoy life again. I wish you all the best on your coming off journey. I hope the symptoms will soon be under control!

    Like

  3. I’m
    On week three! You are a warrior for what you’re doing. Even if you decide you’re not ready yet and you slip be easy with yourself because it’s really not an easy mountain to climb. But seriously, proud of you for making the moves!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s